The causes of a hypoglycaemic attack include taking too much diabetes medication, delayed or missed meals or snacks, not eating enough carbohydrate, doing more exercise than usual, and drinking alcohol without food.
Experts insist that a drug commonly used to treat type 2 diabetes - sulphonylureas - can lead to hypoglycaemia.
The survey of 2,000 people focused on mild or moderate attacks, which often come with warning signs such as feeling shaky, sweating, tingling in the lips, going pale, heart pounding, confusion and irritability
More than 50pct of the respondents said that mild to moderate "hypos" affected their quality of life
In addition, one in 10 reported having to take at least one day off work in the last year as a result of a mild to moderate attack.
A third said that mild to moderate hypoglycaemic attacks affected their ability to carry out day-to-day tasks, including housework, social activities, sports activities and sleep.
"We want to see hypos become the exception rather than the rule," BBC News quoted Simon O'Neill, Diabetes UK Director of Care, Information and Advocacy, as saying.
Dr. Brian Karet, a GP in Bradford and a medical advisor for Diabetes UK, said that the figures in the survey seemed high, but he agreed that there was a lot of hidden hypoglycaemia.
"It is a lot more common than is often recognised especially these days when we are encouraged to put people on multiple medications," he said.
"The modern sulphonylureas are actually quite powerful and if they are prescribed along with other drugs this is going to be an increasing problem," he added.